Texas, 2008

Flash Flooding and Damaging Winds in Texas, April 4, 2008

April 4, 2008 · NWS SHV · 4 events in 3 counties and zones

Severe thunderstorms that developed during the evening of April 3rd across the northern half of northeast Texas, southeast Oklahoma and southwest Arkansas continued into the southern portions of northeast Texas as well as northwest Louisiana in a very unstable atmosphere. These supercell thunderstorms developed into bow echo like appearances due to very strong shear in the lower levels of the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms that developed during the evening of April 3rd across the northern half of northeast Texas, southeast Oklahoma and southwest Arkansas continued into the southern portions of northeast Texas as well as northwest Louisiana in a very unstable atmosphere. These supercell thunderstorms developed into bow echo like appearances due to very strong shear in the lower levels of the atmosphere, producing straight line wind gusts, damaging hail as well as a few tornadoes. Flash flooding was also reported over portions of the region as the storms produced excessive heavy rainfall amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 5:26 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 4, 5:26 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 AM CDT FRI APR 4 2008

.DISCUSSION...

UPDATED ZONES TO INCLUDE NEW SEVERE THUNDERSTORM WATCH 163.

&&

.PREV DISCUSSION... /ISSUED 511 AM CDT FRI APR 4 2008/

DISCUSSION...

EARLY THIS MORNING A COLD FRONT HAD PUSHED INTO THE NORTHWEST
SECTIONS OF THE FOUR STATE REGION AND EXTENDED NEAR KLIT TO
KTXK...AND KTRL LINE. SHOWERS AND THUNDERSTORMS CONTINUED TO
DEVELOP ALONG AND NEAR THE SYSTEM WITH STRONG TO SEVERE
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. HAVE ISSUED A FLASH
FLOOD WATCH FOR THE FOUR STATE REGION GIVEN THE RAINFALL MAY BE
HEAVY AT TIMES AND STORMS CAN TRAIN OVER THE SAME LOCATIONS.
RAINFALL AMOUNTS OF TWO TO FOUR INCHES WILL BE POSSIBLE SINCE
THE PRECIPITABLE WATER VALUE REMAIN HIGH AND RANGE FROM ONE
AND ONE HALF TO NEAR ONE AND THREE QUARTERS OF AN INCH. AN UPPER
LEVEL TROUGH WILL SWING ACROSS THE CENTRAL AND SOUTHERN PLAINS
LATER THIS AFTERNOON AND OVERNIGHT NUDGING THE SURFACE FRONT
TO THE SOUTHEAST AND AWAY FROM THE AREA BY SATURDAY. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AS THE FRONT MOVES
TO THE SOUTHEAST WITH LARGE HAIL...AND HIGH AND DAMAGING WINDS
THE MAIN THREAT IN ADDITION TO THE HEAVY RAINFALL. SURFACE HIGH
PRESSURE WILL BUILD INTO THE FOUR STATE REGION DURING SATURDAY
AND EXPECTING TO REMAIN RAIN FREE UNTIL THE EARLY HALF OF
NEXT WEEK WHEN OUR NEXT FRONT MOVES INTO THE FORECAST AREA.
CURRENT MODEL DATA HINTS AT A WET PERIOD FOR THE LATE HALF OF THE
NEXT WORKWEEK. STAYED NEAR THE GFS MOS TEMPERATURES. /06/

AVIATION...

MVFR TO VFR CONDITIONS CONTINUE ACROSS MUCH OF THE AREA...BUT TSRA
ACTIVITY ALONG THE I30 CORRIDOR THIS MORNING WILL BE THE MAIN
CONCERN FOR AREA TERMINALS. STRONG THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS THE ARKLATEX THIS MORNING AND INTO THE AFTERNOON...AS A
COLD FRONT CONTINUES TO MOVE AT SNAILS PACE ACROSS THE AREA. THE
FRONT CURRENTLY NEAR A FSM TO DFW LINE...WILL CONTINUE TO TAP INTO
DEEP MOISTURE OUT AHEAD OF IT IN NORTHEAST TEXAS...SOUTHERN
ARKANSAS...AND NORTHERN LOUISIANA. MVFR TO VFR CONDITIONS WILL
PREVAIL...BUT TEMPO IFR CONDITIONS WILL BE LIKELY AS THUNDERSTORMS
MOVE ACROSS AREA TERMINALS TODAY. BY 00Z...TSRA ACTIVITY SHOULD BE
ENDING AT ARKLATEX TERMINALS...WITH IMPROVING CONDITIONS OVERNIGHT.
/11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  48  73  49 / 100  30   0   0
MLU  72  49  69  47 / 100  60   0   0
DEQ  63  42  72  43 /  80  10   0   0
TXK  69  45  71  48 / 100  20   0   0
ELD  71  45  70  47 / 100  40   0   0
TYR  71  46  72  50 / 100  20   0   0
GGG  71  46  72  49 / 100  20   0   0
LFK  72  49  75  50 / 100  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES: AND
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 4 PM FRIDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN
     AUGUSTINE...SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

06
Hazardous weather outlook, Apr 4, 5:00 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT FRI APR 4 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT FRI APR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND TRAIN
ALONG AND NEAR A COLD FRONT THAT WILL BE MOVING SOUTHEAST
ACROSS THE AREA TODAY AND OUT OF THE AREA TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...IN
ADDITION TO LARGE HAIL AND HIGH AND DAMAGING WINDS. THE HEAVY
RAINFALL WILL PRODUCE AMOUNTS OF NEAR ONE UP TO TWO INCHES
WITH TOTALS APPROACHING THREE TO FOUR INCHES BEFORE
ENDING TONIGHT. FLASH FLOODING WILL BE POSSIBLE ESPECIALLY WHERE
PREVIOUS RAINS OVER THE PAST FEW DAYS HAS OCCURRED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SHOWERS AND THUNDERSTORMS WILL RETURN NEAR MID WEEK WITH
THE LATE HALF OF THE WEEK LOOKING WET. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TODAY AND TONIGHT.

06

In the hours before

Local storm report, Apr 4, 1:07 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             3 W IDABEL              33.90N 94.87W
04/04/2008  M0.88 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

&&

STEVENS
Local storm report, Apr 4, 1:09 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     DENSE FOG        3 W IDABEL              33.90N 94.87W
04/04/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED WEST OF TOWN.

&&

MBERRY
Local storm report, Apr 4, 1:20 AM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     FLASH FLOOD      5 N IDABEL              33.97N 94.82W
04/04/2008                   MCCURTAIN          OK   LAW ENFORCEMENT

            HALF OF A BRIDGE WASHED OUT ON OLD MILITARY RD AT HOLLY
            CREEK.

1230 AM     FLASH FLOOD      15 N DIERKS             34.34N 94.02W
04/04/2008                   HOWARD             AR   LAW ENFORCEMENT

            HIGHWAY 278 FLOODED IN PART WITH MUD AND GRAVEL AND UNDER
            WATER BY UMPIRE SCHOOL. ON GREENSPLAINS RD. AT STATE HWY
            369...ROAD IS FLOODED.

&&

24
Local storm report, Apr 4, 1:36 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
236 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     HAIL             4 W DE QUEEN            34.04N 94.41W
04/04/2008  M1.00 INCH       SEVIER             AR   LAW ENFORCEMENT

&&

STEVENS
Local storm report, Apr 4, 1:39 AM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
239 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             5 SW HORATIO            33.89N 94.42W
04/04/2008  M0.75 INCH       LITTLE RIVER       AR   TRAINED SPOTTER

&&

STEVENS
Local storm report, Apr 4, 3:30 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 AM CDT FRI APR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     HAIL             5 SW HORATIO            33.89N 94.42W
04/04/2008  M0.75 INCH       LITTLE RIVER       AR   TRAINED SPOTTER

&&

STEVENS

The radar

The Shreveport radar (KSHV), 99 km away, was scanning. The volume nearest the first event began at 12:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
April 4, 6:36 AM CST
Where
Rusk County, 0.91 mi SW of Mt Enterprise
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.910, -94.680

Trees were downed across the southeast portion of the county.

Thunderstorm Wind, Nacogdoches

When
April 4, 7:15 AM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
58 kt (67 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
31.610, -94.650

Several trees were downed north and east of the local hospital. A few trees fell on top of cars. Lightpoles were snapped and a brick sign was blown over. There was also reported wind damage to a few roofs and buildings in town including the local Walmart. A tree fell across a home in town with two residents inside but no one was injured. Numerous trees were reported down on Raguet road.

Flash Flood, Rusk

When
April 4, 8:05 AM CST to 10:00 AM CST
Where
Rusk County, 2.35 mi WSW of Shiloh to 2.06 mi SW of Shiloh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.969, -94.668

High water was reported across State highway 315 and Farm to Market Road 95.

Flash Flood, Angelina

When
April 4, 1:20 PM CST to 4:15 PM CST
Where
Angelina County, 1.25 mi N of Diboll to 1.94 mi NNW of Diboll
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.198, -94.800

Street flooding reported in the town of Diboll, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93839, 93918, 93843, 93914.